Virginia, 2014Flood in Virginia, April 15, 2014
April 15, 2014 · NWS LWX · 1 event in 1 county or zone
A cold front moved across the I-95 corridor in the afternoon. Showers were passing through the I-95 corridor throughout the day and localized flooding occurred in areas with low flash flood guidance which led to rises on rivers and flooding on roadways.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved across the I-95 corridor in the afternoon. Showers were passing through the I-95 corridor throughout the day and localized flooding occurred in areas with low flash flood guidance which led to rises on rivers and flooding on roadways.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 15, 9:19 AM EST, 4 hours 55 minutes earlier.
Area forecast discussion, Apr 15, 9:19 AM EST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1019 AM EDT TUE APR 15 2014
.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE THROUGH THE MID-ATLANTIC REGION TODAY.
ARCTIC HIGH PRESSURE BUILDS INTO THE REGION TONIGHT AND WEDNESDAY.
THE CENTER OF THE HIGH SHIFTS NORTHEAST INTO NEW ENGLAND BUT
CONTINUES TO RIDGE SOUTHWARD INTO THE MID-ATLANTIC REGION LATE IN
THE WEEK.
&&
.NEAR TERM /UNTIL 7 PM THIS EVENING/...
STRONG COLD FRONT PASSING OVER OUR WESTERN COUNTIES IN THE
MOUNTAINS AT 10AM IS CAUSING A FEW THREATS TO DEAL WITH...
FIRST IS ENOUGH WIND SHEAR IN THE LOW LEVELS TO CAUSE SOME
ROTATING SEGMENTS IN LOWER S MD DURING THE MID TO LATE MORNING.
THERE IS A ISOLATED THREAT OF DAMAGING WINDS WITH THESE AS THEY
MOVE EAST. RADAR TEAM IS MONITORING. THING LIMITING THIS IS THE
LOW LEVEL STABILITY IN THE BOUNDARY LAYER AND THE VERY LIMITED
AMOUNT OF INSTAB OVER THAT.
SECOND IS ISOLATED FLOODING THREAT. THE ENHANCED AREAS ON RADAR
OVER THE ADJACENT BAY COUNTIES AND BALTIMORE AT 10AM ARE PRODUCING
A HALF INCH TO INCH OF RAIN IN ABOUT AN HOUR AS THEY PASS BY. AT
THIS TIME BASED ON 1 HR AND 3 HR FLASH FLOOD GUIDANCE...THINK
GENERALLY THE RAIN WILL BE ABSORBED BY THE SPRING GROUND AND
EMERGING VEGETATION. HOWEVER SOME ISOLATED AREAS OF LOCALIZED
FLOODING ARE POSSIBLE LATE THIS MORNING IN THESE COUNTIES AND
BALTIMORE.
THIRD IS COLD AIR COMING IN WITH PRECIP AROUND. LATEST MESO MODEL
GUIDANCE HAS SNOW CHANGEOVER IN THE POTOMAC HIGHLANDS IN OUR
HIGHEST SPOTS OUT WEST CHANGING OVER IN THE EARLY AFTERNOON. OTHER
THREAT OF CHANGEOVER AND SOME LIGHT ACCUMS ON THE BLUE RIDGE AND N
CENTRAL MD HIGHLANDS ISNT EXPECTED UNTIL EVENING JUST BEFORE THE
PRECIP KICKS OUT. AT THIS POINT NOT EXPECTING SNOWFLAKES OVER THE
METRO AREA...BUT SOME WET NON ACCUM FLAKES POSSIBLE AT THE END.
EXPECT THE MORNING LINE OF HEAVY PRECIP OVER THE BAY COUNTIES TO
KICK EAST DURING THE LATE MORNING. THAT SHOULD LEAVE A FEW HOURS
OF SCT SHOWERS BEFORE ANOTHER SHIELD OF PRECIP DEVELOPS OVER THE
AREA EARLY THIS AFTERNOON WHICH WILL LAST THE REST OF THE DAY.
&&
.SHORT TERM /7 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
A SIGNIFICANT PRESSURE SURGE TO ACCOMPANY THE STRONG CAA WILL
PRODUCE GUSTY WINDS BEHIND THE FRONT. CONSIDERED A WIND ADVISORY...
PARTICULARLY FOR THE HIGHER ELEVATION RIDGES BUT WINDS AT THE TOP OF
THE MIXING LAYER ONLY MARGINALLY SUPPORTIVE OF ADVISORY LVL WIND
GUSTS. THE STRONGEST WINDS WILL OCCUR IN THE ERY EVE...ALLOWING THE
DAY SHIFT TO LOOK THRU THE LATEST TRENDS IN OBS AND NEAR-TERM
GUIDANCE.
MIN TEMPS TNGT AOB FREEZING FOR THE ENTIRE CWA EXCEPT IN THE CITIES
AND ALONG THE WRN SHORE OF THE CHSPK BAY. FREEZE WARNINGS ISSUED
FOR COUNTIES EAST OF THE BLUE RIDGE...WHERE THE GROWING SEASON HAS
ALREADY BEGUN.
WEDNESDAY...HIGH PRESSURE BUILDS NORTHEAST ACROSS THE NRN
MID-ATLANTIC...BECOMING A 1045 MB OR SO SFC HIGH OVER NEW ENGLAND
WEDNESDAY NIGHT. MAX TEMPS AROUND 50F ARE 15 OR SO DEGREES BELOW
NORMAL. SUNNY WITH PERHAPS SOME WISPY CIRRUS IN THE AFTERNOON
OVERRUNNING A LOW AMPLITUDE RIDGE TO OUR WEST. STRONG NWLY GUSTS
IN THE MORNING EASE THROUGH MIDDAY. PARTIAL DECOUPLING WEDNESDAY
NIGHT WITH MIN TEMPS AROUND 30F INLAND...MID TO UPR 30S URBAN AND
NEARSHORE. FREEZE WARNING LIKELY NEEDED...THOUGH MAYBE NOT FOR ALL
ZONES EAST OF THE BLUE RIDGE LIKE TONIGHT.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
SFC PRESSURE RIDGE/COLD AIR DAMMING PERSISTS WEDNESDAY NIGHT INTO
SATURDAY...WHEN THE NEXT DISTURBANCE DISLODGES THE ONSHORE FLOW.
EXPECT BELOW NORMAL TEMPS TO CONTINUE WITH THE ONSHORE FLOW. AREAS
EAST OF THE RIDGE AXIS BECOME SATURATED BY FRIDAY WITH DRIZZLE OR
LIGHT RAIN POSSIBLE THEN THROUGH FRIDAY NIGHT. UNCERTAINTY ON
SOUTHWARD EXTEND OF THE UPPER TROUGH MOVING WEST ACROSS THE NERN
CONUS ON SATURDAY. CURRENTLY THE 00Z GFS IS MORE AMPLIFIED THAN THE
00Z ECMWF. THE COOL PATTERN CONTINUES THROUGH AT LEAST SUNDAY AS
CANADIAN HIGH PRESSURE BUILDING IN BEHIND THE SATURDAY SYSTEM.
&&
.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
MVFR CIGS AND VSBYS PREVAIL THROUGH THE DAY WITH INTERMITTENT IFR
IN HEAVIER RAIN. ISO THUNDER THREAT TDA EAST OF MRB AHEAD OF THE
FRONT. SLY FLOW GUSTS UP TO 30 KT AHEAD OF THE COLD FRONT THAT IS
APPROACHING FROM THE WEST. STRONG COLD FRONT CROSSES THE TERMINALS
LATE THIS MORNING THROUGH THE EARLY AFTERNOON WITH A QUICK NWLY
WIND SHIFT. GUSTS TO 35 KT LATE THIS AFTERNOON THROUGH TONIGHT
ACROSS THE TERMINALS WITH A FEW SNOWFLAKES POSSIBLE AT THE END OF
PRECIP WEST OF BALT-WASH CORRIDOR.
VFR WEDNESDAY AS HIGH PRESSURE BUILDS NORTHEAST ACROSS THE REGION
WEDNESDAY. GUSTY NW WINDS EASE THROUGH MIDDAY. ONSHORE FLOW FROM
COLD AIR DAMMING RIDGE THEN INTO SATURDAY WHEN THE NEXT LOW PASSES
THE REGION. SUB-VFR CONDS POSSIBLY SPREAD FROM THE EAST FRIDAY AS
THE ONSHORE FLOW SATURATES.
&&
.MARINE...
SLY SCA LEVEL WINDS ACROSS THE WATERS. HOWEVER...AT 6AM THE SCA
UPGRADES TO A GALE WARNING TO ACCOUNT FOR POSSIBLE SLY GALES IN
HEAVIER SHOWERS LATER THIS MORNING...AS WELL AN EXPECTED LATE AFTN
ONSET OF NWLY GALES BEHIND THE COLD FRONT. GALE WARNING THROUGH
TONIGHT WITH 30-40 KT GUSTS EXPECTED ACROSS THE WATERS.
GALES POSSIBLE FOR LOWER SRN MD WATERS EARLY WEDNESDAY MORNING...BUT
BUT HAD CONFIDENCE TO SIMPLY ISSUE AN SCA FOR ALL WATERS UNTIL
3PM AND MD BAY WATERS UNTIL 6PM WEDNESDAY AS HIGH PRESSURE BUILDS
NORTHEAST ACROSS THE REGION. ONSHORE FLOW THEN OVER THE REGION
INTO SATURDAY. ELY FLOW 15 TO 20 KT/SCA LIKELY FOR THURSDAY.
&&
.TIDES/COASTAL FLOODING...
POSITIVE TIDAL ANOMALIES REMAIN STEADY ERY THIS MRNG AROUND 3/4 FT
ALONG THE WRN SHORE OF THE CHSPK BAY AND BELOW 1/2 FT IN THE TIDAL
POTOMAC. NO COASTAL FLOODING EXPECTED.
NWLY GALES TUESDAY NIGHT AND STRONG SCA WINDS INTO WEDNESDAY
AFTERNOON WILL CAUSE BLOWOUT TIDE CONDITIONS FOR THE LOW TIDES ON
WEDNESDAY. OF PARTICULAR CONCERN IS THE MIDDAY/AFTERNOON LOW TIDE
CYCLE WHERE WATER LEVELS LOOK TO DROP TO AROUND 2 FEET BELOW MLLW.
&&
.CLIMATE...
RECORD DAILY HIGH MINIMUM TEMPERATURES WERE SET FOR DCA AND IAD...
AND TIED FOR BWI. BELOW IS A TABLE OF RECORDS FOR APRIL 14 AND LOW
TEMPERATURES OBSERVED.
SITE...PREV RECORD......LOW...
DCA....63F IN 1896......65F...
BWI....62F IN 1896......62F...
IAD....58F IN 1972......63F...
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FREEZE WARNING FROM 3 AM TO 9 AM EDT WEDNESDAY FOR DCZ001.
MD...FREEZE WARNING FROM 3 AM TO 9 AM EDT WEDNESDAY FOR MDZ011-013-
014-016>018.
FREEZE WARNING FROM MIDNIGHT TONIGHT TO 9 AM EDT WEDNESDAY FOR
MDZ004>007-009-010.
VA...FREEZE WARNING FROM 3 AM TO 9 AM EDT WEDNESDAY FOR VAZ052>057.
FREEZE WARNING FROM MIDNIGHT TONIGHT TO 9 AM EDT WEDNESDAY FOR
VAZ036>040-042-050-051-501-502.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 6 AM TO 6 PM EDT WEDNESDAY FOR
ANZ531>534-537-539>541-543.
GALE WARNING UNTIL 6 AM EDT WEDNESDAY FOR ANZ530>543.
SMALL CRAFT ADVISORY FROM 6 AM TO 2 PM EDT WEDNESDAY FOR
ANZ530-535-536-538-542.
&&
SYNOPSIS...BAJ/JRK
NEAR TERM...CAS
SHORT TERM...BAJ
LONG TERM...BAJ
AVIATION...BAJ/JRK/CAS
MARINE...BAJ/JRK/CAS
TIDES/COASTAL FLOODING...
CLIMATE...Hazardous weather outlook, Apr 15, 1:23 PM EST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
223 PM EDT TUE APR 15 2014
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
161330-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
223 PM EDT TUE APR 15 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A GALE WARNING IS IN EFFECT FOR ALL WATERS THROUGH TONIGHT.
A FREEZE WARNING IS IN EFFECT FOR THE OUTLOOK AREA OVERNIGHT
TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE FREEZE WARNING CONTINUES UNTIL 9 AM WEDNESDAY.
A FREEZE WATCH HAS BEEN ISSUED FOR THE POTENTIAL OF ANOTHER FREEZE LATE
WEDNESDAY NIGHT INTO THURSDAY MORNING.
A SMALL CRAFT ADVISORY IS POSSIBLE FOR THURSDAY...AND SATURDAY
NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-161330-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
223 PM EDT TUE APR 15 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A FREEZE WARNING IS IN EFFECT OVERNIGHT TONIGHT EAST OF THE BLUE
RIDGE WHERE THE ACTIVE GROWING SEASON IS UNDERWAY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE FREEZE WARNING CONTINUES UNTIL 9 AM WEDNESDAY EAST OF THE BLUE
RIDGE.
A FREEZE WATCH HAS BEEN ISSUED FOR THE POTENTIAL OF ANOTHER FREEZE LATE
WEDNESDAY NIGHT INTO THURSDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.
Flood, Fairfax
- When
- April 15, 2:14 PM EST to 5:14 PM EST
- Where
- Fairfax County, 0.76 mi NNW of Belle Haven to 0.7 mi NNW of Belle Haven
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 38.791, -77.074
The stream gauge on Cameron Run at Huntington exceeded the minor flood stage of 5.5 feet at 326 PM EDT.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Maine, April 15 to 18, 20141 death · $109,000 · 4 events
- Damaging Wind and Lightning Strike in Florida, April 15, 2014$3.5 million · 56 kt wind · 2 events
- Flooding in New Hampshire, April 15 to 16, 2014$2.5 million · 7 events
- Flooding in Vermont, April 15 to 16, 2014$1.9 million · 9 events
- Strong Wind in New York, April 15, 2014$200,000 · 3 events
- Flash Flooding and Flooding in Florida, April 15 to 19, 2014$3,000 · 50 kt wind · 62 events
- Frost and Freeze in Illinois, April 15, 2014$60,000 · 12 events
- High Wind and Strong Wind in Massachusetts, April 15, 2014$67,000 · 57 kt wind · 6 events
- Frost and Freeze in Arkansas, April 15 to 16, 201442 events
- Frost and Freeze in Missouri, April 15, 2014$45,000 · 9 events
- Flash Flood in Michigan, April 15, 2014$60,000 · 1 event
- High Wind in Virginia, April 15, 2014$50,000 · 61 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 513990.